Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


adrenal insufficiency
Sep 23, 2002

I am a 41 yo male who has been HIV positive for about 20 years. In May 2000 my combo therapy was changed to Kaletra, AZT, and Epivir. By Nov I began to notice lower body wasting and excessive facial fat. I had a Cushing-oid appearance. Blood work revealed that my adrenal gland had shut down. In addition to a decreased libido I also experienced rapid muscle weakness and loss of mass. I am currently taking 30mg of hydrocortone and applying testosterone gel daily. Is there treatment for the facial fat and lower body wasting?

Response from Ms. Fields-Gardner

Adrenal insufficiency is associated with weakness, fatigue, loss of appetite, and nausea/vomiting. Some times people with adrenal insufficiency will also experience diarrhea or abdominal pain.

Some of the changes in physical appearance you describe may be associated with changes in insulin sensitivity and nutrient metabolism that is seen when there is a deficiency of cortisol usually provided by functioning adrenal glands. Corticosteroids are common treatments.

Treatments that may be appropriate depend on what changes you are actually seeing. I wonder if the gain in facial "fat" is actually the puffy appearance of fluid retention that may be caused by corticosteroid treatment. It would also be of importance to differentiate between muscular and fat wasting in your lower limbs.

If their is a problem with fat wasting, I would recommend looking to the risk factors for such problems: insulin resistance, smoking, hormonal balances. If there is a problem with muscle wasting, there are hormonal treatments that are supported with adequate calories and exercise.

Start with finding out which type(s) of wasting and accumulation you are really experiencing and go from there. Your options may include oral antidiabetic medications (such as rosiglitazone), hormonal replacement therapy, and anabolic strategies (including hormone therapy, exercise, and adequate food intake).


Previous
Please Dr. Dieterich, advise me...
Next
Weight gain and muscle loss

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement